Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Topeka, KS

April 19, 2003Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2003, 6:08 AM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 6:08 AM CDT (11:08 UTC)
Expired
Apr 19, 2003, 7:00 AM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS53 KTOP 191108
SVRTOP
KSC087-177-191200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
607 AM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  WESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 700 AM CDT

* AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF TOPEKA...MOVING NORTH AT 30
  MPH.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3888 9580 3888 9552 3921 9549 3921 9569

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:08 AM CDT, 3 hours earlier.

Area forecast discussion, Apr 19, 3:08 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
308 AM CDT SAT APR 19 2003

CONVECTION TODAY INTO TONIGHT AND THEN AGAIN AROUND MIDWEEK ARE
PRIMARY FORECAST CONCERNS.

CONVECTION MOVING TOWARD US FROM THE SW MEANS AT LEAST A WET MORNING
ACROSS THE CWA. SIGNIFICANT UPPER FEATURE WILL ASSIST THE CONVECTION
AND COULD EXTEND IT INTO THE AFTERNOON HOURS.  SOME TRAINING LIKELY,
BUT AREA IS STILL QUITE DRY SO WILL HOLD OFF ON A FLASH FLOOD WATCH
FOR NOW AND JUST MENTION HEAVY RAIN POSSIBLE. PRECIPITATION SHOULD
LAST INTO TONIGHT AND THIS COULD CAUSE POTENTIAL NEED FOR A FLASH
FLOOD WATCH LATER IN THE DAY. TIME WILL TELL. WILL STAY WITH POPS IN
THE NORTHEAST COUNTIES SUNDAY MORNING.

NO MAJOR CHANGES FOR THE MONDAY THROUGH FRIDAY PERIOD AT THIS POINT.
LOOKS LIKE THE BETTER CHANCES FOR NEXT ROUND OF RAIN WILL BE AROUND
MIDWEEK. THIS HANDLED WELL IN CURRENT FORECAST.

DAILY HIGHS THROUGH NEXT FRIDAY LIKE STUCK TO THE 60S MOST AREA.

.TOP...NONE.

34
Hazardous weather outlook, Apr 19, 4:00 AM CDT, 2 hours 8 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSORMS ARE LIKELY TODAY...SOME COULD BECOME SEVERE
AND ALSO PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS ARE EXPECTED SUNDAY MORNING IN NORTH AND EAST PARTS OF THE
AREA.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WEDNESDAY
THROUGH THURSDAY NIGHTACROSS THE AREA.  SOME OF THESE COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Apr 19, 12:54 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 AM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    CLINTON                   KS    1 INCH HAIL
04/19/03   DOUGLAS
Local storm report, Apr 19, 12:55 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    LAWRENCE                  KS    .88 INCH HAIL
04/19/03   DOUGLAS
Local storm report, Apr 19, 2:09 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
209 AM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    HARVEYVILLE               KS    .75 INCH HAIL
04/18/03   WABAUNSEE

1109 PM    TOPEKA                    KS    .75 INCH HAIL
04/18/03   SHAWNEE

1115 PM    2 E SCRANTON              KS    1.75 INCH HAIL
04/18/03   OSAGE

1225 AM    CLINTON                   KS    1 INCH HAIL
04/19/03   DOUGLAS

1240 AM    LAWRENCE                  KS    .88 INCH HAIL
04/19/03   DOUGLAS
Local storm report, Apr 19, 3:02 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
302 AM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    RICHLAND                  KS    WIND DAMAGE
04/19/03   SHAWNEE                         POLE BARN DAMAGED, 4X4
                                           BOARDS SNAPPED OFF AND
                                           2X6S ALSO BROKEN.
                                           DAMAGE TO EAST SIDE OF
                                           BARN,

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:34 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee41 min
Apr 18, 10:49 PM CDTSevere Thunderstorm WarningTOPShawnee31 min
Apr 18, 11:16 PM CDTSevere Thunderstorm WarningTOPLyon, Osage29 min
Apr 18, 11:22 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee38 min
Apr 18, 11:46 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Apr 19, 12:04 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee26 min
Apr 19, 12:32 AM CDTSevere Thunderstorm WarningTOPDouglas28 min
Apr 19, 5:53 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage52 min
Apr 19, 6:17 PM CDTSevere Thunderstorm WarningTOPShawnee28 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningTOPFranklin34 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon64 min
Apr 19, 6:53 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.